Wyoming, 2013

High Wind in Wyoming, February 16 to 17, 2013

February 16 to 17, 2013 · NWS CYS · 5 events in 4 counties and zones

A deepening surface trough over the eastern plains and high pressure to the west of the Laramie Range generated strong gap winds across portions of southeast Wyoming.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A deepening surface trough over the eastern plains and high pressure to the west of the Laramie Range generated strong gap winds across portions of southeast Wyoming.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Feb 16, 4:44 PM MST, 4 hours 41 minutes earlier.

Area forecast discussion, Feb 16, 4:44 PM MST, 4 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
444 PM MST SAT FEB 16 2013

.AVIATION...00Z TAFS

CLEAR SKIES AS HIGH PRESSURE REMAINS IN CONTROL OF THE AREA. WILL
SEE GUSTY TO STRONG WINDS OVERNIGHT...PARTICULARLY OVER THE
MOUNTAINS...WHERE LOW LEVEL TURBULENCE COULD BE A PROBLEM. EXPECT
INCREASING CLOUDS SUNDAY AS ANOTHER COLD FRONT APPROACHES FROM THE
WEST. WILL STRAT TO SEE LOWERING FLIGHT CONDITIONS AFTER 00Z
TOMORROW OUT WEST AT KRWL AS SNOW BEGINS TO DEVELOP.

CLAYCOMB

&&

.PREV DISCUSSION... /ISSUED 312 PM MST SAT FEB 16 2013/

SHORT TERM...THIS AFTERNOON THROUGH MONDAY...
THE AFTERNOON UPPER AIR ANALYSIS SHOWED A PROGRESSIVELY AMPLIFIED
PATTERN ACROSS THE LOWER 48. A DEEP TROUGH WAS AFFECTING THE EASTERN
CONUS...WITH A WEAKER TROUGH MOVING INTO SOUTHERN BRITISH COLUMBIA
AND PACIFIC NORTHWEST. SANDWICHED IN BETWEEN WAS A HIGH AMPLITUDE
RIDGE FROM THE DESERT SOUTHWEST TO THE NORTHERN ROCKIES. THE
REGIONAL SURFACE ANALYSIS PLACED A TROUGH FROM CENTRAL MONTANA
INTO THE WESTERN DAKOTAS AND NEBRASKA. A HIGH PRESSURE RIDGE
EXTENDED FROM IDAHO THROUGH WESTERN WYOMING AND COLORADO. THE
GRADIENT BETWEEN THESE FEATURES WAS TIGHTEST ALONG AND WEST OF THE
LARAMIE RANGE. SURFACE OBSERVATIONS IN THESE AREAS INDICATED
SUSTAINED WEST TO SOUTHWEST WINDS OF 20 TO 30 MPH WITH GUSTS TO 45
MPH. SOME HIGH THIN CLOUDS WERE TOPPING THE WESTERN RIDGE AND
SPREADING SOUTHEAST ACROSS THE REGION. TEMPERATURES WERE 15 TO 20
DEGREES WARMER THIS AFTERNOON COMPARED TO FRIDAY...RANGING FROM
THE UPPER 30S TO LOWER 50S.

THE UPPER RIDGE TO THE WEST SLIDES EAST ACROSS THE FRONT RANGE
THIS EVENING AND INTO THE PLAINS BY SUNDAY MORNING...WITH WINDS
ALOFT BACKING NORTHWEST TO SOUTHWEST. THE PACIFIC NORTHWEST TROUGH
DIGS SOUTHEAST THROUGH MONTANA AND WYOMING SUNDAY...WITH ITS AXIS
THROUGH THE CWA EARLY MONDAY MORNING. IN ITS WAKE...CYCLONIC
NORTHWEST FLOW ALOFT AND TRAILING SHORTWAVE ENERGY WILL SHIFT EAST
MONDAY AS A SHORTWAVE RIDGE APPROACHES THE ROCKIES.

WINDS WILL BE THE MAIN CONCERN FOR THE NEAR SHORT TERM AS THE
SURFACE TROUGH OVER THE PLAINS DEEPENS THIS EVENING. THE GRADIENT
BETWEEN THE RIDGE TO THE WEST AND TROUGH TO THE EAST WILL
INCREASE...RESULTING IN A PERIOD OF STRONG AND GUSTY WEST TO
SOUTHWEST WINDS FOR THE WIND CORRIDORS OF SOUTHEAST WYOMING. THE
CRAIG TO CASPER 850MB GRADIENT NEARS 60M FROM 06Z TO 12Z SUNDAY...
WITH THE 700MB GRADIENT BETWEEN 45 AND 50M. LOOKING AT THE GFS AND
NAM CROSS SECTIONS...WINDS ABOVE THE STABLE LAYER ARE AROUND 45 KT
DURING THE SAME TIME PERIOD. WITH LIMITED CONTRIBUTION FROM THE
UPPER LEVEL JET...WILL HAVE TO RELY ON THE LOW LEVEL GRADIENTS AND
UNIDIRECTIONAL LAYERED LOW LEVEL WIND PROFILE TO GENERATE THE
STRONGER WINDS. A HIGH WIND WARNING IS IN EFFECT FOR SUSTAINED
WINDS OF 35 TO 45 MPH GUSTING TO 60 MPH FROM LATER THIS EVENING
THROUGH LATE SUNDAY MORNING. THE WARNING INCLUDES THE ARLINGTON...
ELK MOUNTAIN...SUMMIT...VEDAUWOO AND BORDEAUX LOCATIONS.

THE WINDS SLOWLY DECREASE SUNDAY AFTERNOON AS THE TROUGH SHIFTS
EAST AND COLD FRONT MOVES INTO CENTRAL WYOMING. BEFORE THE
FRONT ARRIVES...EXPECT ANOTHER MILD AFTERNOON FOR THE PLAINS
WITH 40S AND 50S. LIGHT PRECIPITATION DEVELOPS AHEAD OF THE
FRONT SUNDAY AFTERNOON FOR NORTHERN AND WESTERN AREAS...BEGINNING
AS RAIN FOR FAR EASTERN WYOMING. LIGHT SNOW SPREADS ONTO THE
EASTERN PLAINS AND FAR WESTERN PANHANDLE BEHIND THE FRONT SUNDAY
NIGHT WITH THE ARRIVAL OF THE COLDER AIRMASS. HIGHER ELEVATIONS
OUT WEST MAY SEE 2 TO 4 INCHES OF SNOW MONDAY MORNING. HIGHS
MONDAY WILL BE 10 TO 20 DEGREES COLDER WITH 20S AND 30S. THE
POST-FRONTAL PRESSURE GRADIENT TIGHTENS EAST OF THE LARAMIE
RANGE WITH BLUSTERY NORTHWEST WINDS MONDAY.

LONG TERM...MONDAY NIGHT THROUGH SATURDAY...
MOST OF THE EXCITEMENT IN THE EXTENDED FORECAST LOOKS TO BE
WEDNESDAY NIGHT THROUGH THURSDAY WITH THE POTENTIAL FOR A MAJOR
WINTER STORM. THIS SYSTEM IS STILL WELL OFF THE WEST COAST...
CURRENTLY SOUTH OF THE ALEUTIAN ISLANDS. CONFIDENCE IN EXACT TRACK
IS QUITE LOW AT THIS TIME. EXTENDED MODELS NOT IN GOOD AGREEMENT
IN TRACK OF THE UPPER LEVEL LOW...WHICH EVEN A SMALL DIFFERENCE IN
TRACK COULD MEAN A HUGE DIFFERENCE IN SNOW ACCUMULATIONS. SIMILAR
TO LAST WEEK/S STORM...THE UPPER LEVEL JET IS PROGGED TO QUICK
SHIFT INTO THE PLAINS...SO NOT THE MOST FAVORABLE FOR WIDESPREAD
HEAVY SNOW OVER THE FORECAST AREA. FOR HIGHER SNOW AMOUNTS WILL
NEED THE UPPER LOW TO TRACK NORTHEAST OUT OF SOUTHERN COLORADO...
WHICH IS A POSSIBILITY BUT CURRENT TRENDS HAVE BEEN DIGGING THE
SYSTEM FARTHER SOUTH. AT THIS TIME IT APPEARS THE BEST CHANCES FOR
WINTER STORM CONDITIONS IN THE FORECAST AREA WILL BE IN THE
SOUTHEAST CWA...WITH THE GREATEST POTENTIAL SOUTH AND EAST OF THE
FORECAST AREA. WILL HAVE TO KEEP A CLOSE EYE ON THE TRACK OF THIS
STORM THE NEXT SEVERAL DAYS AS THIS SYSTEM AS IT WILL MOST LIKELY
BE A MAJOR SNOW PRODUCER FOR SOMEONE.

&&

FIRE WEATHER...
DRY...MILD AND BREEZY TO WINDY CONDITIONS WILL PREVAIL THROUGH
SUNDAY. MINIMUM RELATIVE HUMIDITIES WILL DROP TO 20 TO 30 PERCENT
ACROSS THE EASTERN PLAINS AND WESTERN PANHANDLE THIS AFTERNOON AND
SUNDAY AFTERNOON. WEST TO SOUTHWEST WINDS GUSTING BETWEEN 50 AND
60 MPH ARE EXPECTED FOR THE ARLINGTON...BORDEAUX AND VEDAUWOO
AREAS TONIGHT AND SUNDAY MORNING. A WEAK UPPER LEVEL WEATHER
DISTURBANCE AND FRONT WILL BRING COLDER TEMPERATURES AND SOME LIGHT
PRECIPITATION SUNDAY AFTERNOON THROUGH MONDAY MORNING. A MORE
SIGNIFICANT LOW PRESSURE SYSTEM MAY BRING WIDESPREAD ACCUMULATING
SNOWFALL AND GUSTY WINDS TO THE DISTRICT WEDNESDAY THROUGH
THURSDAY.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...HIGH WIND WARNING FROM 8 PM SATURDAY TO 11 AM SUNDAY FOR WYZ106-
     WYZ110-WYZ116-WYZ117.
NE...NONE.

&&

SHORT TERM/FIRE WEATHER...JAMSKI
LONG TERM/AVIATION...LIEBL
Hazardous weather outlook, Feb 16, 1:56 PM MST, 7 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
156 PM MST SAT FEB 16 2013

WYZ101>119-172100-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
156 PM MST SAT FEB 16 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL WYOMING...
SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

GUSTY WEST TO SOUTHWEST WINDS OF 40 TO 50 MPH WILL DECREASE
SLIGHTLY THIS AFTERNOON...THEN INCREASE ONCE AGAIN TONIGHT AS
A SURFACE TROUGH DEEPENS OVER THE HIGH PLAINS. SUSTAINED WINDS
OF 35 TO 45 MPH WITH GUSTS TO 60 MPH ARE EXPECTED FOR THE
INTERSTATE 25 AND 80 WIND CORRIDORS INCLUDING ARLINGTON...
VEDAUWOO AND BORDEAUX. A HIGH WIND WARNING IS IN EFFECT FROM
8 PM THIS EVENING UNTIL 11 AM SUNDAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

STRONG AND GUSTY WEST TO SOUTHWEST WINDS OVER MUCH OF SOUTHEAST
WYOMING WILL DIMINISH SLOWLY SUNDAY AFTERNOON. A COLD FRONT
AND WEAK UPPER LEVEL DISTURBANCE WILL BRING A CHANCE OF LIGHT
SNOW TO THE HIGHER TERRAIN SUNDAY NIGHT AND MONDAY...WITH
ACCUMULATIONS OF 2 TO 4 INCHES.

A STRONG LOW PRESSURE SYSTEM WILL MOVE ACROSS THE REGION
WEDNESDAY THROUGH THURSDAY. WHILE WIDESPREAD SNOWFALL WILL BE
POSSIBLE...AMOUNTS ARE UNCERTAIN AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED THIS AFTERNOON AND
TONIGHT...HOWEVER REPORTS OF HIGH WINDS WILL BE APPRECIATED.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ002-003-019>021-054-055-095-096-172100-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
156 PM MST SAT FEB 16 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A STRONG LOW PRESSURE SYSTEM WILL MOVE ACROSS THE REGION
WEDNESDAY THROUGH THURSDAY. WHILE WIDESPREAD SNOWFALL WILL BE
POSSIBLE...AMOUNTS ARE UNCERTAIN AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED THIS AFTERNOON AND
TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

JAMSKI

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 high wind. Local standard time, as filed.

High Wind, Central Laramie Range and Southwest Platte County

When
February 16, 9:25 PM MST to 9:30 PM MST
Where
Central Laramie Range and Southwest Platte County forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways
Coordinates
41.698, -105.127 (the zone’s center; the record gives no point)

The WYDOT sensor at Bordeaux measured wind gusts of 58 mph.

High Wind, North Snowy Range Foothills

When
February 17, 12:01 AM MST to 1:31 AM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Arlington measured sustained winds of 40 mph or higher, with a peak gust of 60 mph at 17/0001 MST.

High Wind, North Snowy Range Foothills

When
February 17, 6:31 AM MST to 8:01 AM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Arlington measured sustained winds of 40 mph or higher, with a peak gust of 60 mph at 17/0706 MST.

High Wind, South Laramie Range Foothills

When
February 17, 10:00 AM MST to 11:00 AM MST
Where
South Laramie Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The UPR sensor at Emkay measured sustained winds of 40 mph or higher.

High Wind, South Laramie Range

When
February 17, 10:32 AM MST to 10:37 AM MST
Where
South Laramie Range forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The WYDOT sensor at Vedauwoo measured gusts of 58 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2013Every state in 2013This day in weather historyWarnings in Wyoming, February 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 424712, 424713, 424714, 424716, 424715.